Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

June 8, 1999Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 1999, 8:15 PM CDT for Turner County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 8:15 PM CDT (01:15 UTC)
Expired
Jun 8, 1999, 8:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Turner County, SD

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:27 PM CDTHail 1.75Parker, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 090116
SVRFSD
SDC125-090145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARKER...MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  CHANCELOR AROUND 825 PM CDT 

A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL IN PARKER AT 
815 PM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOW0S.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 8, 2:15 PM CDT, 6 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT TUE JUN 8 1999

VERY BUSY TDAY SO WL LAUNCH THIS DISC EARLY. SHORT TERM PRBLM IS AN
OUTFLOW BNDRY WHICH HAS STALLED JUST SOUTH OF I-90 ACRS THE CWA.
THIS BOUNDARY MOVED SWRD FM THE COMPLEX OF TSTMS TO THE NORTH OF THE
CWA THIS MRNG. VERY WARM AND MUGGY TO THE SOUTH WITH COOLER AIR TO
THE NORTH. AND THE SFC WNDS ARE TURNING TO THE EAST NR THIS BNDRY
PROVIDING AMPLE LLVL CONVERGENCE. TSTMS HAVE ALREADY FIRED ALONG
I-90 IN SW MN. LAPS AND MSAS SFC FIELDS SHOW AN EXTREMELY UNSTABLE
ATMOSPHERE ANYWAY YOU LOOK AT IT ALONG AND JUST SOUTH OF THE BNDRY.
WATCHING FOR DVLPMENT TO SEE IF IT BACKBUILDS ALONG THIS BNDRY TO
THE WEST...ALONG AND JUST SOUTH OF THE I-90 CORRIDOR. HOWEVER...A
MID LVL SHORTWV IS PROGGED BY ALL MDLS TO MOV FM SE NEB TO CNTRL IA
THIS AFTN...AIDING IN TSTM DVLPMENT ACRS THE ERN CWA THROUGH THIS
EVENING. FURTHER WEST...ALL MDLS PROG A LARGE AMNT OF HOT AIR MOVG
UP FM WEST CNTRL NEB...INTO SCNTRL SD TOWARD HON THIS EVE AND TNGT.
THIS CAP COULD INHIBIT TSTM DVLPMENT OVR THE WRN CWA THIS EVE AND
TNGT...EVEN THOUGH CAPES ARE OUT OF SIGHT AND STRONG LLVL CONV
EXISTS. STILL WORTH SMALL POPS ACRS THE WEST THOUGH IN CASE THIS CAP
BREAKS. LATER TNGT...A TSTM COMPLEX SHOULD DVLP ACRS A CDFNT IN THE
WRN DKTS...JUST NORTH OF THE CAP...MOVG EWRD. AVN AND NGM ARE
SIMILAR IN GIVING A TREMENDOUS AMNT OF LIFT TNGT FM NRN SD...MOVG
TOWARD ERN SD LATE. THEREFORE...REDEVELPMENT MAY OCCUR LATE TNGT OVR
NRN HALF OF CWA...ESP ON THE EAST SIDE OF THE CAP.

CDFNT NUDGES INTO CWA ON WED AND WED NIGHT. GOOD CHCS FOR TSTMS TO
CONT AS MID LVL COOLING ADVECTS INTO AREA WITH TREMENDOUS
INSTABILITY PROGGED. WL GO AHD AND WORD A FEW SVR WITH THIS TYPE OF
BUOYANCY. BNDRY THEN STALLS JUST SOUTH OF CWA WITH INVERTED
TROFFING. SHOWERS AND SOME CLD CVR COULD LINGER ACROSS THE SOUTHEAST
HALF...DRYING A BIT HEADING NWRD.

SHORTWV MOVES OVR AREA FRI AND ERLY SAT AS DEPICTED YDAY. THIS COULD
SPARK MORE RAIN EARLY IN THE EXTENDED PD...SO WL KEEP THIS GOING.
INVERTED TROF FINALLY WASHES OUT AS THE WEEKEND PROGRESSES.

.FSD...NONE
FUHS

In the hours before

Local storm report, Jun 8, 2:37 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

013P2 PM    BIGELOW                   MN    .75 INCH HAIL
06/08/99   NOBLES
Local storm report, Jun 8, 2:40 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    8 SW CHAMBERLAIN          SD    1 INCH HAIL
06/07/99   BRULE

0925 PM    10 S CAVOUR               SD    1 INCH HAIL
06/07/99   BEADLE

0930 PM    IROQUOIS                  SD    1.75 INCH HAIL
06/07/99   KINGSBURY

0930 PM    6 E STICKNEY              SD    TORNADO
06/07/99   DAVISON                         BRIEF TOUCHDOWN...NO
                                           DAMAGE

1015 PM    2 S ALEXANDRIA            SD    WIND DAMAGE
06/07/99   HANSON                          CATTLE SHED KNOCKED
                                           OVER...GRAIN BIN MOVED
                                           OFF FOUNDATION

1115 PM    MADISON                   SD    60 MPH TSTM GUST
06/07/99   LAKE                            METAL ROOF TORN OFF
                                           GRAIN ELEVATOR

1115 PM    MARION                    SD    WIND DAMAGE
06/07/99   TURNER                          TREES KNOCKED DOWN

1125 PM    EMERY                     SD    WIND DAMAGE
06/07/99   HANSON                          A FEW LARGER TREE
                                           BRANCHES KNOCKED DOWN

0210 AM    4 S CANOVA                SD    1.75 INCH HAIL
06/08/99   MCCOOK

0215 AM    4 SW WINFRED             l SD    .75 INCH HAIL
06/08/99   MINER
Local storm report, Jun 8, 2:43 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120x2 AM    2 E SALEM                 SD    2.5 INCH HAIL
06/06/99   MCCOOK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:18 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld42 min
Jun 8, 10:42 PM CDTSevere Thunderstorm WarningFSDJerauld33 min
Jun 8, 10:56 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
Jun 9, 12:40 AM CDTFlash Flood WarningFSDDouglas, Hutchinson110 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.